Switched over to NP Thyroid from Synthroid

My GP has finally agreed to switch me to NDT. I have been taking Synthroid for 16 years. But only in the last 3-4 years have not been feeling well. After researching and reading about Reverse T3, I went and had my own blood testing done to see what my Reverse T3 was at. Here are my results:

Reverse T3 18 (8-25} ng/dL

Free T3 2.5 (2.3-4.2) pg/mL

Free T4 1.0 (0.8-1.8) ng/dL

I just started taking the NDT ( NP Thyroid) today 30 mg. I was previously on 112 mcg Synthroid. The GP is going to retest in 4 weeks. From what I have been reading seems kinda low starting dose.

Is 30 mg too low to start off with after being on 112 mcg Synthroid? Or is this normal switching from synthetic to NDT to start low.

30 Replies

oldestnewest
  • Yes, a half grain of NDT is much less than your Synthroid dose. I would raise it quickly but see how you handle the T3 you are getting in the new tablet. Since your levels were too low on Synthroid, you will possibly end up on close to two grain of NDT. During the four weeks did your GP aim for a specific increase? When I switched, I did a direct transition but I was on a lower dose.

  • Yes. 2 grain is what I was thinking would be the equivalant. But I guess it best to start low and increase gradually. Honestly, I don't think my GP has a plan but at least he willing to work with me unlike the Endo. I was going to. Thanks for your reply.

  • I think you should try to get to one and a half grain by the time the four weeks are up so you can see how well you respond to NDT.

  • I will see how I feel after one week and then increase by 30 mg. I did try Cytomel 5 mcg and had really bad headache. That is why I asked to try NDT.

  • Maybe a natural hormone will be better. I hope so. I later switched to T3 from NDT and it was good. It allowed me to raise my dose. Now I take both NDT and T3. You'll get there.

  • I switched from 112mg of synthroid to NDT. Started at 90mg and very slowly made it to 120mg. Take time with your increases as I suffered really bad heart palpitations with increases to large or too soon.

  • Thanks for your reply. Did you still take Synthroid with the NDT at first? I am still taking 100 mcg Synthroid with 30 mg NP THYROID as per my GP. I will drease Synthroid with each increase of NDT.

  • Goodness! Where's your GP? 😊 Prescribing NDT? It's a miracle ... ...lol .

  • I could be wrong, but based on the reference ranges and the units of measurement I would say the OP is in the USA.

  • Wow lucky you!! Good luck. You may need to bear with it for a few weeks until you're on the correct dose as that is a very low starting dose. I switched straight over and still felt terrible(very hypo) for about a month but now sooo much better.

    Have to buy mine from abroad though. Guessing you're not in the UK!

  • Yes start low to get your body used to the T3 is the general rule and I started low after being on Levo. Being a cautious person I started a little lower than suggested so the Levo already stored may be ran out a few days earlier than the NDT catching up so a bit of a blip but not much of a problem.

  • Start low and build up over a few weeks. I did and couldn't believe how well I felt on a low dose.

  • don't be surprised it you feel differently or a little funny the first couple months when starting ndt after sythroid bec I did but everyone on here told me that my body was getting used to the getting t3 directly and the new meds and to push through and not give up....so I am so glad someone told me that bec if went from having to split the dosage half am and half pm or I would get head rushes etc ..and 3 or so months later I was taking it all in one dose in the morning with no head rushes and no problem........Most likely somewhere between 1.5 grains and 2 grains will be your sweet spot....I was on 100 t4 and dr tried to put me on one grain and I went hyp quickly with a tsh of 5 and then it came down on 1.5 yet now trying 2 grains bec I had low normal ft3 ft4 yet lowish tsh

  • Can you describe what you felt. I feel a slight headache already and it's only second day taking it. My GP told me to keep taking the Synthroid too but I am not. Should I be at first?

  • Your Synthroid has a half life of two weeks. That means you still have a lot in your system. Some reduce one while adding the other. I'm not sure about your headaches. Why did they never increase your Synthroid to 150? You certainly needed it.

  • The Endo did not increase Synthroid because my levels fell in the "normal" range and she told me my levels are good. She did not care about how I feel.

  • It's so backward that the people who are supposed to care how you feel, don't.

    I'm trying to find information regarding your headaches. I think I read that your potassium level may fall for some reason. I'll keep checking.

    stopthethyroidmadness.com/p...

  • Thanks so much. Come to think of it I usually eat a banana every day but have not in last couple days. Need to get more bananas for the potasium.

  • Bananas don't really supply that much. Check out better foods or supplement. Need 400 mgs daily.

  • on only ndt of 30mg if I read that correct ...you would be way undermedicated if you were not taking some of your synthroid too...I went from taking 100 sythroid to 1 grain for 4 weeks and went so hypo but I had like a head rush head ache at first so I cut the pill to half am and half about 3 3 hours since last food.....then my tsh was 5 so increased to 1.5 grains.....

    if you are only taking 30mg sounds to me like dr was trying to boost your synthroid rather than convert you over to ndt meds.....I stopped one and started the other....online it says that one grain of any ndt meds are equivalent to 100 t4 but I think that is way off and is for most people taking ndt I think....if that gives you a idea.....the t3 goes directly in the blood system bec it doesn't have to be converted so it takes time for the body to get used to that but from everything I have read it leaves the body in 3-6 hours so it is short lived...so many people need more ndt than t4 only which is a storage hormone that you body converts as needed...if you convert well...

    making sure you b12 , d3, zinc, selenium is all well is important and taking something like pure encapsulations thyroid support helps these meds work better bec they have the nutrients needed in them in 2 capsules a day but you still have to wait 4 hours away from meds....

    feel free to ask me anything...I felt weird for 2 mths when I sent on ndt ...and had to make myself stay on it...but glad I did...I hated splitting it bec it was so hard to keep it way from calcium foods and food in general, iron, and supplements....but now I take all at once in the morning without any head rush or headache...if that helps...

    I will also say that you can have headaches when undermedicated too bec your thyroid is in your neck and sometimes you will feel funny neck sensations and head sensations when changing dosages ....bec your body is either getting too much, too little or just adjusting to new kind of medicine...

  • Thanks for your relpy. I don't know why I get headache from taking T3. I think my body not used to it maybe due to Reverse T3. I was told on another thyroid forum that my Rt3 is too high.

  • never had high reverse t3 but they are right if you are having that/ it is going in the wrong direction and I read taking t3 only can help with that... I didn't see reverse t3 in your blood test.....

  • when my husband switched he replaced 1/2 grain of ndt for 50 mcg of levothyroxine every week until he had replaced all the levo and then inc the NDT until he felt symptom imorovement

    he will warn that it can take at least a year on full dose of NDT to restore his health

  • Wow! A year! I guess I will need a lot of patience. What's another year feeling like crap as long as I feel better in the end.

  • thats not what i said ...you should bit by bit feel better on NDT but it seems it takes time to heal the damaged tissues and to feel really well that is what my husband is warning

  • Okay. Guess my brain fog read it wrong. Just want to feel some kinda "normal" again.

  • My husbsnd would prefer to be dead than return to Levothyroxine

  • Just curious how long he had been taking levo?

  • sub total thyroidectomy age 40 for Graves,6 yrs untreated into myxodeama madness,12 miserable years on 350mcg levo,another couople on levo plus t3 another couple on t3 alone and then last 12 years on 5 grains NDT and now age 74 and deals with grass on 1/3rd acre garden

  • Good grief. Well glad he finally is feeling well. I hope I don't need to use Synthroid again once I get the NDT figured out. :)

You may also like...